RSS
TwitterFacebook

Levaquin, Avelox, Cipro Linked To Increased Risk Of Aortic Dissections, FDA Warns

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Following years of concerns about the risk of aortic dissections from Levaquin, Avelox, Cipro and other similar antibiotics, federal regulators announced this week that new warnings will be added to the controversial class of drugs.

In a drug safety alert on December 20, the FDA warns that use of fluoroquinolone antibiotics may increase the risk of ruptures and tears in the aorta, indicating that new information will be added to the prescribing information and patient medication guides provided to users of the drugs.

The safety alert is an acknowledgement of recent studies published over the last several years, which have linked fluoroquinolones to aortic aneurysms and aortic dissections (AA/AD), which are dangerous and potentially life-threatening health risks.

Aortic aneurysm involves a painful bulge in the aorta, where the walls of the artery have weakened. It can result in severe chest pain, as well as carry the risk of rupturing. Aortic dissections are similar, but a potentially more serious and life-threatening condition, involving degradation within the layers of the aorta which results in a rupture or tear. Both pose a serious health risk and usually require invasive surgery to treat.

“Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available,” the FDA warns. “People at increased risk include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly.”

This latest alert is a reversal of an FDA drug safety communication issued in May 2017, in which the FDA said it found no link between the antibiotics and an increased risk of aortic aneurysm and aortic dissection.

The FDA is now recommending that healthcare professionals avoid prescribing fluoroquinolones to at-risk patients, unless no other treatment option is available, and to advise all patients to seek immediate medical treatment for any symptoms of aortic aneurysm. The agency also recommends doctors stop treatment immediately if a patient reports symptoms of aortic aneurysm or aortic dissection.

Patients are urged to seek medical attention by going to an emergency room or by calling 911 if they experience sudden, severe and constant pain in the stomach, chest, or back while taking Levaquin, Avelox or Cipro. The FDA warns patients that symptoms sometimes do not show until the aneurysm becomes acute or bursts, so they should report any unusual side effects to their doctor immediately.

Patients should also inform their doctors if they have a history of aortic aneurysm, blockages, hardening of the arteries, high blood pressure, or genetic conditions like Marfan syndrome or Ehlers-Danlos syndrome.

Fluoroquinolone Health Concerns

Concerns about the risk of aortic dissection and aortic aneurysm with fluoroquinolone antibiotics emerged in late 2015, following the publication of a report in the medical journal JAMA Internal Medicine, which found that current use of Levaquin, Avelox or other similar antibiotics was associated with a two-fold increased risk of suffering an aortic aneurysm or dissection injury.

That research was initiated to examine whether the known risk of collagen degredation associated with fluoroquinolones, which have previously been associated with reports of tendon ruptures and retinal detachment, may also cause problems with the aorta, which is the main artery of the body, supplying oxygenated blood to the circulatory system.

The FDA issued a major fluoroquinolone antibiotics warning in May 2016, due to a variety of “disabling and potentially serious side effects,” which led the agency to conclude that the risks may outweigh the benefits associated with using the medications to treat uncomplicated infections.

That warning concerned reports of permanent nerve damage, known as peripheral neuropathy, as well as tendon ruptures and other health risks.

Janssen Pharmaceuticals ceased production of Levaquin late last year.

Tags: , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.